Alert archive / Utah / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 15, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 3, 2003, 2:50 PM MDT for Cache County, Weber County, Utah. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 2:50 PM MDT (20:50 UTC)
- Expired
- Aug 3, 2003, 3:15 PM MDT
- In force
- 25 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Cache County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 53 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
177 WUUS55 KSLC 032050 SVRSLC UTC005-057-032115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 249 PM MDT SUN AUG 3 2003 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CACHE COUNTY IN UTAH EASTERN WEBER COUNTY IN UTAH * UNTIL 315 PM MDT * AT 242 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM OVER THE NORTHERN OGDEN VALLEY...OR ABOUT 5 MILES NORTHEAST OF OGDEN... MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER RURAL NORTHERN WEBER COUNTY AT 300 PM MDT OVER RURAL SOUTHERN CACHE COUNTY AT 300 PM MDT GOLF BALL SIZED HAIL WAS REPORTED FROM THIS STORM AT NORDIC VALLEY AND IN NORTH OGDEN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 4132 11201 4119 11188 4143 11151 4159 11173
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:00 AM MDT, 4 hours 50 minutes earlier.
Area forecast discussion, Aug 3, 10:00 AM MDT, 4 hours 50 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1000 AM MDT SUN AUG 3 2003 .SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE NORTHERN HALF OF THE AREA TODAY. A DRIER SOUTHWEST FLOW ALOFT WILL SLOWLY DEVELOP OVER THE AREA THROUGH THE EARLY PART OF THE WEEK. .DISCUSSION...AIR MASS OVER THE NORTH STILL VERY MOIST AND FORECAST TO REMAIN FAIRLY UNSTABLE THROUGH AT LEAST EARLY EVENING. IN ADDITION A WELL DEFINED SHORTWAVE OVER EAST CENTRAL NV WILL BE MOVING ACROSS THE AREA THIS AFTERNOON. CAN SEE NO REASON IT WILL NOT BE AN ACTIVE CONVECTION DAY WITH EVEN A SLIGHT CHANCE OF ISOLATED STRONG STORMS. EXTENSIVE CLOUDS OVER THE AREAS EAST OF I-15 WILL SLOW THE HEATING THERE THIS MORNING BUT ACTIVITY ALREADY BEGINNING TO DEVELOP AGAIN IN SOUTHWEST TOOELE COUNTY. ALSO A CLUSTER OF THUNDERSTORMS STILL OVER THE NORTHERN WASATCH FRONT ASSOCIATED WITH A WEAK SHORTWAVE THAT RIPPLED NORTH ALONG THE BOUNDARY OF THE TROPICAL MOISTURE PLUME. THERE SHOULD BE BRIEF SUPPRESSION BEHIND THIS WEAK WAVE BUT THE WAVE IN NV SHOULD HAVE NO PROBLEM OVERCOMING THIS AS IT APPROACHES. HAVE UPDATED MOST NORTHERN ZONES FOR MORE CONVECTION TODAY. SOME QUESTION ABOUT TIMING FOR THIS EVENING AS MODELS SUGGEST THE SHORTWAVE AND JET WILL BE PAST MUCH OF THE AREA. WE MAY NEED TO LOWER THE THREAT IN AT LEAST SOME OF THE WESTERN ZONES IN THE AFTERNOON PACKAGE BUT FOR NOW WOULD RATHER WAIT AND SEE HOW THINGS DEVELOP TODAY. SLC 430 CDC 110 SANDERS .SLC...NONE.
Hazardous weather outlook, Aug 3, 3:16 AM MDT, 11 hours 34 minutes before
IDZ024-025-UTZ001>021-WYZ021-041300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 316 AM MDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY THUNDERSTORMS WILL FORM AGAIN TODAY ACROSS NORTHERN AND EASTERN UTAH AS WELL AS EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING. THE STORMS MAY PRODUCE HEAVY RAIN...HAIL AND STRONG GUSTY WINDS. FREQUENT LIGHTNING WILL ACCOMPANY THE STORMS. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE. WCJIN-WYSW
Nearby
Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.